Kansas, 2020

Flash Flood and Flood in Kansas, July 23 to 24, 2020

July 23 to 24, 2020 · NWS GLD · 2 events in 1 county or zone

A cluster of stationary thunderstorms producing heavy rainfall over Dundy County Nebraska expanded south into Cheyenne County. Rainfall amounts of over eight inches fell, with the highest amounts of rain occurring near the Nebraska border.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$200
Crop damage
$200
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

A cluster of stationary thunderstorms producing heavy rainfall over Dundy County Nebraska expanded south into Cheyenne County. Rainfall amounts of over eight inches fell, with the highest amounts of rain occurring near the Nebraska border. Multiple roads had sections washed out, some as deep as 10 ft or so. Some farms in the northern part of the county were stranded due to all the roads leading out being washed out. Water in the Republican River was running so fast and deep that trees were snapping. One bridge in the county was damaged and another was washed out from the flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 23, 5:47 PM CST, 5 hours 58 minutes earlier.

Area forecast discussion, Jul 23, 5:47 PM CST, 5 hours 58 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
547 PM MDT Thu Jul 23 2020

.SHORT TERM...(This evening through Saturday night)
Issued at 200 PM MDT Thu Jul 23 2020

Overview: SW flow aloft will prevail over the High Plains -- on
the northwest periphery of an upper level ridge centered over the
Central/Southern Plains.

With relatively little change in the synoptic pattern in this
period, expect similar conditions Today-Saturday, i.e. highs in
the mid 90s and a potential for isolated thunderstorms during the
afternoon and evening hours each day. With synoptic subsidence to
the east (beneath the ridge) and light WSW-SW flow aloft over the
Rockies -- convection will largely be tied to diurnal heating/
topography, suggesting that development will most likely occur in
climatologically favored areas (i.e. Palmer Divide) -- and that
the best overall potential should be relegated to Northeast CO and
adjacent KS/NE border counties (Yuma county, in particular).

.LONG TERM...(Sunday through Thursday)
Issued at 120 PM MDT Thu Jul 23 2020

An upper level ridge will be located over the Central and Eastern
United States on Sunday with an upper level High located over the
TX/OK panhandles on Sunday. An upper level trough will extend from
the Saskatchewan and Manitoba provinces into Wyoming and South
Dakota. As the upper level low deepens and moves east, we will see
some heat relief over the extended period. An area of high pressure
will move towards the southwest setting up over the Four Corner
states by Tuesday. The area of high pressure will strengthen
midweek over the Four Corners region.

Sunday will be the hottest day of the extended period as high
temperatures will be in the upper 80s to mid 90s. Sunday afternoon,
a cold front will begin to push south into the Central High Plains
increasing our chances for showers and thunderstorms forming during
the afternoon and extending into the overnight hours.

Early Monday, the cold front is expected to continue passing through
the area bringing cooler air and a likely chance of showers and
thunderstorms throughout the day. Highs are expected to be in the
mid 70s to low 80s, which is almost ten degrees below normal in some
locations.

The cooler temperatures will stick around through the work week with
highs in the mid to upper 80s and lows in the mid 50s to mid 60s.
There is a chance for showers and thunderstorms each afternoon and
evening due to shortwave troughs moving through the region.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 536 PM MDT Thu Jul 23 2020

VFR conditions are expected at MCK and GLD through the 00Z TAF
period. Gusty south winds will slacken somewhat overnight and
return Friday morning after about 15Z. Isolated thunderstorms are
moving across the central High Plains this evening, but are not
expected to impact the TAF sites at this time, so any mention of
storms in the TAFs for GLD and MCK has been excluded.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...VINCENT
LONG TERM...KMK
AVIATION...LOCKHART
Hazardous weather outlook, Jul 23, 10:19 PM CST, 1 hour 26 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1019 PM MDT Thu Jul 23 2020

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-241645-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
1019 PM MDT Thu Jul 23 2020 /1119 PM CDT Thu Jul 23 2020/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TONIGHT...
With ongoing moderate to heavy rain showers across Yuma county
Colorado into Dundy county Nebraska and Cheyenne county Kansas
producing total rainfall estimates ranging from 3 to 8 inches, flash
flooding is likely tonight.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY...

Scattered thunderstorms will develop in Northeast Colorado Friday
afternoon, tracking northeastward into Southwest Nebraska late Friday
afternoon and evening. An isolated severe storm is possible, mainly
in Yuma and Dundy counties between 3-8 pm MDT.

Heat index values of 100 to 103 degrees are expected Friday and
Saturday afternoon along and east of a line from Benkelman Nebraska
to Oberlin, Hoxie and Gove Kansas.

.SPOTTER INFORMATION STATEMENT...

Report any areas of flooding or water flowing across roads to local
law enforcement.

In the hours before

Special weather statement, Jul 23, 9:18 PM CST, 2 hours 27 minutes before
Special Weather Statement
National Weather Service Goodland KS
918 PM MDT Thu Jul 23 2020

COZ090-240400-
Yuma County CO-
918 PM MDT Thu Jul 23 2020

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL YUMA COUNTY UNTIL
1000 PM MDT...

At 918 PM MDT, Doppler radar was tracking a strong thunderstorm near
Wray, moving northeast at 15 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Wray, Beecher Island, Laird and Vernon.

This includes Highway 385 between mile markers 227 and 253.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4031 10205 3986 10205 3984 10237 4007 10256
TIME...MOT...LOC 0318Z 237DEG 14KT 4005 10220

Lockhart
Special weather statement, Jul 23, 10:08 PM CST, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Goodland KS
1008 PM MDT Thu Jul 23 2020

KSZ001-NEZ079-240445-
Cheyenne KS-Dundy NE-
1008 PM MDT Thu Jul 23 2020

...SPECIAL WEATHER STATEMENT...

At 1007 PM MDT/1107 PM CDT/, Doppler radar was tracking a strong
thunderstorm 7 miles southeast of Haigler, or 11 miles north of St.
Francis, moving northeast at 20 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Benkelman and Parks.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3979 10185 3994 10201 4020 10170 3999 10147
TIME...MOT...LOC 0407Z 229DEG 16KT 3992 10186

Lockhart
Special weather statement, Jul 23, 10:08 PM CST, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Goodland KS
1008 PM MDT Thu Jul 23 2020

KSZ001-NEZ079-240500-
Cheyenne KS-Dundy NE-
1008 PM MDT Thu Jul 23 2020

...SPECIAL WEATHER STATEMENT...

At 1007 PM MDT/1107 PM CDT/, Doppler radar was tracking a strong
thunderstorm 7 miles southeast of Haigler, or 11 miles north of St.
Francis, moving northeast at 20 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Benkelman and Parks.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3979 10185 3994 10201 4020 10170 3999 10147
TIME...MOT...LOC 0407Z 229DEG 16KT 3993 10186

Lockhart
Local storm report, Jul 23, 10:39 PM CST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1039 PM MDT THU JUL 23 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1039 PM     HEAVY RAIN       HAIGLER                 40.01N 101.94W
07/23/2020  M6.78 INCH       DUNDY              NE   MESONET

            STILL RAINING HEAVILY.

&&
Local storm report, Jul 23, 10:40 PM CST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1040 PM MDT THU JUL 23 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1040 PM     HEAVY RAIN       WRAY                    40.08N 102.23W
07/23/2020  M4.80 INCH       YUMA               CO   MESONET

            STILL RAINING HEAVILY.

&&
Local storm report, Jul 23, 10:42 PM CST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1042 PM MDT THU JUL 23 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1042 PM     HEAVY RAIN       HAIGLER                 40.01N 101.94W
07/23/2020  M5.00 INCH       DUNDY              NE   TRAINED SPOTTER

            STORM TOTAL THROUGH 10:35 PM MT.

&&

The radar

The Goodland radar (KGLD), 65 km away, was scanning. The volume nearest the first event began at 05:47 UTC.

Open the radar archive at this moment

Event by event

1 flash flood, 1 flood. Local standard time, as filed.

Flash Flood, Cheyenne

When
July 23, 11:45 PM CST to July 24, 2:45 AM CST
Where
Cheyenne County, 13.8 mi NNW of Bird City to 8.71 mi NNE of Wheeler
Cause
Heavy Rain
Property damage
$100
Crop damage
$100
Reported by
Law Enforcement
Coordinates
39.944, -101.592

Most of the road damage from flooding occurred north of CR S, with the damage becoming more severe toward the Nebraska border. One bridge was partially damaged east of Highway 27 near CR Z. Another bridge was washed out at River Road and RS 115. A culvert was washed out on CR 19 between CR AA and CR BB. Near CR BB and CR 17 a barb wire fence was washed onto the road. Near CR 15 and CR V flood waters had washed a large tree onto the road. Near CR 2 the Republican River was out of its banks. Hackberry Creek was also flooding where it joined with the Republican River. Damage from the flooding is unknown due to the unknown number of sections of road washed out and the unknown acres of crop land flooded.

Flood, Cheyenne

When
July 24, 2:45 AM CST to 12:45 PM CST
Where
Cheyenne County, 13.8 mi NNW of Bird City to 8.71 mi NNE of Wheeler
Cause
Heavy Rain
Property damage
$100
Crop damage
$100
Reported by
Law Enforcement
Coordinates
39.944, -101.592

Most of the road damage from flooding occurred north of CR S, with the damage becoming more severe toward the Nebraska border. One bridge was partially damaged east of Highway 27 near CR Z. Another bridge was washed out at River Road and RS 115. A culvert was washed out on CR 19 between CR AA and CR BB. Near CR BB and CR 17 a barb wire fence was washed onto the road. Near CR 15 and CR V flood waters had washed a large tree onto the road. Near CR 2 the Republican River was out of its banks. Hackberry Creek was also flooding where it joined with the Republican River. Damage from the flooding is unknown due to the unknown number of sections of road washed out and the unknown acres of crop land flooded.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2020Every state in 2020This day in weather historyWarnings in Kansas, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 906725, 906731.